Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 64, NWS San Diego, CA

July 29, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jul 29, 2005, 2:37 PM PDT for San Diego County, California. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2005, 2:37 PM PDT (21:37 UTC)
Expired
Jul 29, 2005, 6:30 PM PDT
In force
4 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 56 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:05 PM PDTFLASH FLOODWarner Springs, CAAQUA CALIENTE CREEK FLOODING AT HIGHWAY 79. WATER ABOUT 1 FOOT DEEP ACROSS ROAD.
Jul 29, 3:16 PM PDTHEAVY RAIN 0.637 Ene Pine Valley, CAMT LAGUNA ALERT GAGE RECORDED 0.63 INCHES OF RAIN IN 14 MINUTES.
Jul 29, 3:30 PM PDTHEAVY RAIN 0.5Ranchita, CAFLOOD CONTROL RELAYED TO NWS THAT 0.50 INCHES OF RAIN HAD FALLEN IN 10 MINUTES IN A GAGE AT SAN FELIPE CREEK.
Jul 29, 3:30 PM PDTHEAVY RAIN 0.917 Ene Pine Valley, CAMT LAGANA ALERT GAGE RECORDED 0.91 INCHES OF RAIN IN 28 MINUTES.
Jul 29, 4:00 PM PDTFLASH FLOOD2 E Ranchita, CAFLASH FLOODING 1 TO 2 FEET DEEP ONGOING ON MONTEZUMA ROAD.
Jul 29, 4:00 PM PDTFLASH FLOOD2 E Ranchita, CAFLASH FLOODING 1 TO 2 FEET DEEP ONGOING ON MONTEZUMA VALLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 292139
FFWSGX
CAC073-300130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
237 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 630 PM PDT

* AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR MOUNT LAGUNA...OR ABOUT 29
  MILES EAST OF LAKESIDE...MOVING NORTH AT 15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE EAST...
  OF JULIAN BY 315 PM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3261 11650 3264 11612 3339 11629 3341 11682

$$

ECC
2 follow-up statements
000 
WGUS76 KSGX 292328
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
427 PM PDT FRI JUL 29 2005

CAC073-300130-
SAN DIEGO CA-
427 PM PDT FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 7 MILES NORTHEAST OF RANCHITA...OR ABOUT 33 MILES SOUTH OF
PALM DESERT...MOVING NORTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
GROVE.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3261 11650 3264 11612 3339 11629 3341 11682

$$

ECC
000 
WGUS76 KSGX 300037
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
535 PM PDT FRI JUL 29 2005

CAC073-300045-
SAN DIEGO CA-
535 PM PDT FRI JUL 29 2005

...THE FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY IS
CANCELLED...

SHOWERS HAVE ENDED IN MOST AREAS OF HAVE DECREASED SIGNIFICANTLY
IN INTENSITY. RESIDUAL RUNOFF MAY CONTINUE IN SOME AREAS FOR A 
TIME THIS EVENING. 

LAT...LON 3261 11650 3264 11612 3339 11629 3341 11682

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:30 PM PDT, 7 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM PDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI JUL 29 2005

.SYNOPSIS...A MOIST...UNSTABLE SOUTHEAST FLOW WILL BRING MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND
DESERTS INTO NEXT WEEK. THE MARINE LAYER WILL REMAIN SHALLOW WITH
PATCHY NIGHT AND MORNING LOW CLOUDS AND LOCAL FOG COASTAL AND VALLEY
AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

HAD TO EVACUATE THE OFFICE BRIEFLY TODAY DUE TO A SMALL FIRE IN THE
BUILDING...SO PLAYING A BIT OF CATCH UP THIS AFTERNOON...

A RATHER STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS PARKED OVER
THE WEST WITH GOOD SOUTHEAST FLOW INTO THE MOUNTAINS AND DESERTS OF
SOUTHERN CALIFORNIA. THIS HAS RESULTED IN SHOWERS AND THUNDERSTORMS
AFTERNOON AND EVENINGS SINCE THE MIDDLE OF LAST WEEK.  THIS SHOULD
CONTINUE TO BE THE CASE AS IT CAN ONLY GET WORSE AS FAR AS MID LEVEL
MOISTURE IS CONCERNED. ALSO RATHER TOASTY INLAND...FOR GOOD
INSTABILITY. FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED.

THERE IS NO STOPPING THE MONSOON FOR A WHILE AS THE FLOW REMAINS
MAINLY SOUTHEASTERLY FOR A WHILE...THROUGH ABOUT NEXT THURSDAY BASED
ON THE GFS.  WAVES IN THE FLOW WILL MODULATE THE CONVECTION...BUT
PROBABLY NOT MUCH IN THE WAY OF DAY TO DAY DIFFERENCES. THE MOISTURE
DISTRIBUTION SHOULD BE FAVORABLE TO SUPPORT ISOLATED SEVERE WEATHER
ON SOME DAYS...BUT MOSTLY WIND DAMAGE AND SOME HAIL.

&&

.AVIATION...
UNSTABLE AIRMASS GENERATING SCATTERED THUNDERSTORMS OVER MTS AND
ADJACENT DESERTS...MAINLY TIL 02Z. ISOLATED STRONG TSTMS WITH TOPS
TO 50000 FT...HEAVY RAIN...HAIL AND LOCAL WIND GUSTS 40-50 MPH.
OUTLOOK SIMILAR FOR SAT WITH SCATTERED TSTMS IN THE MTS AND DESERTS
STARTING BY 19Z...AND ISOLATED STRONG STORMS AGAIN.

MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST. SOME
AREAS OF STRATUS HAVE LINGERED NEAR BEACHES OF SAN DIEGO COUNTY
EARLY THIS AFTN. OTHERWISE EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG
TO RETURN TO COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN
ABOUT 10-16Z SAT. BASES AROUND 900-1100 FT MSL AND TOPS ABT 1400 FT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HAZARDOUS WEATHER OUTLOOK FOR
MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX.

PUBLIC...SMALL
AVIATION...LAVIS
Hazardous weather outlook, Jul 29, 4:00 AM PDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT FRI JUL 29 2005

CAZ058-292300-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN DIEGO COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ055-056-292300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
SAN BERNARDINO COUNTY MOUNTAINS
RIVERSIDE COUNTY MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT. THUNDERSTORMS MAY ALSO PRODUCE STRONG GUSTY
WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ060-062-292300-
APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
APPLE AND LUCERNE VALLEYS
SAN DIEGO COUNTY DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
FOR SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO
PRODUCE STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ061-292300-
COACHELLA VALLEY-
400 AM PDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COACHELLA VALLEY
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY. FOR
SATURDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
ISOLATED FLASH FLOODING ARE POSSIBLE. THUNDERSTORMS MAY ALSO PRODUCE
STRONG GUSTY WINDS AND HAIL AS WELL AS DANGEROUS LIGHTNING.

FOR SUNDAY THROUGH THURSDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...MAINLY DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:40 AM PDTFlash Flood WarningSGXSan Diego3 hr
Jul 29, 12:55 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 29, 1:20 PM PDTFlash Flood WarningSGXRiverside3 hr
Jul 29, 1:39 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego81 min
Jul 29, 3:18 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min
Jul 29, 3:39 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Jul 29, 3:52 PM PDTSevere Thunderstorm WarningSGXSan Diego47 min
Jul 29, 4:16 PM PDTSevere Thunderstorm WarningSGXSan Diego30 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.